Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 123, NWS Goodland, KS

May 30, 2018Sherman County, Kansas; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 30, 2018, 5:23 PM MDT for Sherman County, Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2018, 5:23 PM MDT (23:23 UTC)
Expired
May 30, 2018, 6:15 PM MDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Kit Carson County, CO, Yuma County, CO, Sherman County, KS

The radar

The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:15 PM MDT, 8 minutes earlier.

Area forecast discussion, May 30, 5:15 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
515 PM MDT Wed May 30 2018

.SHORT TERM...(This evening through Thursday)
Issued at 240 PM MDT Wed May 30 2018

Despite having a surface trough going through last night, the air
mass has remained rather unstable. Despite lighter winds at the
surface, directional shear is good. Also a left front quadrant of
the upper jet is approaching the far south.

At the same time a rather strong shortwave trough is approaching
from the west and takes on somewhat of a negative tilt. High
Resolution/CAMs have been very consistent in their placement of
the convection through the night. Considering the shear and the
strength of the lift and the new guidance, there looks to be a
rather high chance of thunderstorms in the southwest half of the
area. Some of these storms will have the potential to become
severe based on recent trends and local research.

Also precipitable water values are in the 1 to 1.5 range which
has not changed much recently. Combined with rather weak steering
winds will allow heavy rainfall to occur. This could cause flash
flooding especially in those areas that have had a lot of rain
lately. These storms will linger into tomorrow morning. Did not
change temperatures through tomorrow much.

.LONG TERM...(Thursday night through Wednesday)
Issued at 240 PM MDT Wed May 30 2018

The upper air pattern starting off the extended period has a 595
high over the Texas-Mexico border with a ridge extending northward
into the Southern and Central Plains Thursday night into Friday.
This will support max temperatures in the middle 90s on Friday.
Guidance is consistent in flattening out the ridge Friday night and
Saturday as a progressive trough moves across the northern and
Central Plains. Showers and thunderstorms associated with this
feature look to skim our northern counties and mainly affect
Nebraska northward with moderate to heavy rain.  The upper trough
will usher a cold front through the region Friday night resulting in
highs Saturday some 15 degrees colder with afternoon temperatures in
the upper 70s to lower 80s.

By late in the weekend a weak upper trough will lift northeast from
Arizona and bring a chance for thunderstorms Sunday night before a
ridge aloft builds back into the area.  At this time, with current
guidance, it looks like better precip chances Sunday night will be
in the southern part of the forecast area.  As the upper ridge
builds back early next week, high temperatures will begin to rebound
into the upper 80s to lower 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 506 PM MDT Wed May 30 2018

Main aviation issues will be around the KGLD area between 00 and
04 UTC. Area of thunderstorms will continue to build to the south
and east and will be near the KGLD site near 00z. Looking at the
visible satellite, congested cumulus field to the south leads me
to think area of storms may start building more to the south and
just skirt the Goodland airport. Think there will be a period of
gusty winds and light rain, but not sure if prevailing -TSRA
warranted at the moment. Otherwise, VFR conditions will prevail
for the rest of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...JRM
Hazardous weather outlook, May 30, 10:55 AM MDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1055 AM MDT Wed May 30 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1055 AM MDT Wed May 30 2018 /1155 AM CDT Wed May 30 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop in eastern Colorado around 2 PM
MDT and track eastward. Some of the storms may become severe, with a
primary threat of quarter to golf ball size hail and damaging winds
of 60 to 70 MPH. Also these storms will produce locally heavy
rainfall which could cause flash flooding, especially in those areas
that have received heavy rainfall recently. Because of the recent
rainfall it will not take very much rainfall to cause flash flooding
to occur quickly.

The chance of severe storms will last through the evening hours. The
greatest chance of severe thunderstorms and locally heavy rainfall will
be roughly along and south of a Wray to Colby to Hill City line.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required

In the hours before

Special weather statement, May 30, 3:48 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
348 PM MDT WED MAY 30 2018

COZ090-302215-
Yuma County CO-
348 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
415 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Cope, or 26 miles south of Yuma, moving northeast at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3989 10280 3991 10277 3976 10265 3971 10280
TIME...MOT...LOC 2148Z 230DEG 9KT 3976 10288
Special weather statement, May 30, 4:57 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
457 PM MDT WED MAY 30 2018

COZ090-091-302330-
Kit Carson County CO-Yuma County CO-
457 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 530 PM MDT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Stratton, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burlington and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 429 and 438.
 Highway 385 between mile markers 185 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3955 10269 3964 10250 3939 10211 3920 10236
TIME...MOT...LOC 2257Z 316DEG 27KT 3953 10252
Special weather statement, May 30, 5:13 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
513 PM MDT WED MAY 30 2018

COZ090-091-KSZ001-013-302345-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
513 PM MDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 545 PM MDT/645 PM CDT/...

At 512 PM MDT/612 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles west of Bonny Reservoir, moving east at 30 mph.

Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Bonny Reservoir and Hale.

This includes Highway 385 between mile markers 194 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3942 10252 3965 10248 3964 10199 3936 10206
TIME...MOT...LOC 2312Z 278DEG 24KT 3956 10240

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:25 PM MDTSpecial Weather StatementGLDCheyenne35 min
May 29, 7:03 PM MDTSpecial Weather StatementGLDCheyenne27 min
May 30, 5:48 PM MDTSpecial Weather StatementGLDSherman, Wallace27 min
May 30, 3:48 PM MDTSpecial Weather StatementGLDYuma27 min
May 30, 4:01 PM MDTSevere Thunderstorm WarningGLDYuma44 min
May 30, 4:57 PM MDTSpecial Weather StatementGLDKit Carson33 min
May 30, 5:13 PM MDTSpecial Weather StatementGLDKit Carson32 min
May 29, 7:01 PM MDTSpecial Weather StatementGLDHitchcock29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.